Alert archive / Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 403, NWS Blacksburg, VA

July 28, 2008Grayson County, Smyth County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 28, 2008, 5:33 PM EDT for Grayson County, Smyth County, Virginia. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2008, 5:33 PM EDT (21:33 UTC)
Expired
Jul 28, 2008, 6:30 PM EDT
In force
57 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Grayson County, VA, Smyth County, VA

The radar

The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 6:05 PM EDTTSTM WND DMG4 W Marion, VATREE DOWN ON CLEGHORN VALLEY ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1872 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 282133
SVRRNK
VAC077-173-282230-
/O.NEW.KRNK.SV.W.0403.080728T2133Z-080728T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT MON JUL 28 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA
  SOUTHERN SMYTH COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 630 PM EDT.

* AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MOUNT ROGERS SUMMIT...OR NEAR WHITETOP...AND MOVING NORTHEAST AT 18
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT ROGERS SUMMIT...
  TROUT DALE...
  SUGAR GROVE...

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3694 8136 3665 8122 3659 8165 3659 8167
      3660 8168 3661 8166 3662 8162 3663 8161
      3665 8164 3676 8169 3679 8171
TIME...MOT...LOC 2133Z 245DEG 15KT 3668 8162

$$

JDS
2 follow-up statements
000 
WWUS51 KRNK 282147
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
547 PM EDT MON JUL 28 2008

VAC077-173-282230-
/O.CON.KRNK.SV.W.0403.000000T0000Z-080728T2230Z/
GRAYSON VA-SMYTH VA-
547 PM EDT MON JUL 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHERN SMYTH AND NORTHWESTERN GRAYSON COUNTIES...

AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MOUNT ROGERS SUMMIT...OR 6 MILES NORTH OF WHITETOP...
MOVING NORTHEAST AT 16 MPH.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3694 8136 3665 8122 3659 8165 3659 8167
      3660 8168 3661 8166 3662 8162 3663 8161
      3665 8164 3676 8169 3679 8171
TIME...MOT...LOC 2147Z 245DEG 14KT 3669 8157

$$

JDS
000 
WWUS51 KRNK 282225
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
625 PM EDT MON JUL 28 2008

VAC077-173-282235-
/O.EXP.KRNK.SV.W.0403.000000T0000Z-080728T2230Z/
GRAYSON VA-SMYTH VA-
625 PM EDT MON JUL 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SMYTH AND
NORTHWESTERN GRAYSON COUNTIES EXPIRES AT 630 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3694 8136 3665 8122 3659 8165 3659 8167
      3660 8168 3661 8166 3662 8162 3663 8161
      3665 8164 3676 8169 3679 8171
TIME...MOT...LOC 2225Z 245DEG 14KT 3675 8140

$$

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:59 PM EDT, 34 minutes earlier.

Area forecast discussion, Jul 28, 4:59 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT MON JUL 28 2008

.SYNOPSIS...
AS THE CENTER OF HIGH PRESSURE BEGINS TO SHIFT EAST OF THE
REGION...THERE WILL BE A TREND TOWARDS INCREASING HUMIDITY...AND
SLOWLY INCREASING CHANCES OF SHOWERS AND STORMS IN THE MOUNTAINS.
WEDNESDAY INTO THURSDAY AND COLD FRONT WILL MOVE SOUTH INTO AND
THEN THROUGH THE AREA...BRINGING INCREASING CHANCES OF SHOWERS AND
STORMS TO A GREATER EXTENT OF THE AREA. A RETURN TOWARDS DRIER
WEATHER IS EXPECTED FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
SHOWERS AND TSTMS MAKING GOOD PROGRESS TOWARD OUR WESTERN
COUNTIES...ALTHOUGH EXPECTATIONS ARE ACTIVITY WILL WEAKEN AS IT
MOVES INTO DRIER AIR. BUMPED UP POPS IN THE FAR WEST.

FOG STABILITY INDEX VALUES ARE LOW FOR TONIGHT IN THE WESTERN
VALLEYS...SO HAVE ADDED PATCHY FOG IN THE WEST WITH SOME DENSE FOG
IN THE GREENBRIER VALLEY. TOOK A BLEND OF MAV AND MET GUIDANCE FOR
OVERNIGHT LOWS.

ONLY A SLIGHT INCREASE IN LOW LEVEL MOISTURE ON TUESDAY AND LEE TROF
IS JUST BEGINNING TO DEVELOP. HAVE TRIMMED CHANCE OF THUNDERSTORMS
FOR THE AFTERNOON. STAYED CLOSER TO THE WARMER MAV GUIDANCE FOR HIGH
TEMPERATURES.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
TUESDAY EVENING...ANY REMAINING AFTERNOON SHOWERS AND STORMS WILL
CONTINUE TROUGH ABOUT 9 OR 10 PM BEFORE BEGINNING TO DISSIPATE.  THE
GREATEST FOCUS WILL BE NEAR THE CREST OF THE BLUE RIDGE SOUTHWEST OF
ROANOKE. BY THE EARLY MORNING WEDNESDAY...LOOK FOR A RETURN OF
SHOWERS AND STORMS IN THE SE WV MOUNTAINS WITH THE APPROACH OF A
COLD FRONT. THIS FRONT WILL MOVE ACROSS THE AREA ON
WEDNESDAY...PROVIDING THE POTENTIAL FOR SCATTERED SHOWERS OVER A
GREATER PERCENTAGE OF THE AREA AS COMPARED TO WHAT HAS BEEN
EXPERIENCED IN RECENT DAYS. THE FRONT WILL STALL OR SLOW JUST SOUTH
OF THE REGION...AND A WAVE MOVING ALONG THIS FRONT WILL SLIDE EAST
ACROSS THE AREA WEDNESDAY NIGHT INTO THURSDAY...HELPING TO MAINTAIN
SCATTERED SHOWERS AND STORMS THROUGH THE DAY THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THURSDAY NIGHT...HIGH PRESSURE WILL BUILD INTO THE AREA AND HELP TO
PUSH THE FRONT FARTHER SOUTH OF THE REGION. SOME EARLY EVENING
SHOWERS AND STORMS ARE POSSIBLE NEAR THE NC/VA BORDER...BUT THEN A
TREND TOWARDS DRIER WEATHER HEADING INTO THE WEEKEND WILL TAKE. WE
WILL CONTINUE TO MAINTAIN A GENERAL NORTHWEST FLOW ACROSS THE
AREA...BUT A BUILDING CENTRAL CONUS UPPER RIDGE LOOKS TO HELP SHIFT
THE MAIN BAROCLINIC ZONE NORTHEAST OF THE AREA. GUIDANCE VARIES ON
THE TIMING AND TRACK OF ANY WEAK WAVES SKIRTING THE AREA IN THIS
NORTHWEST FLOW. SO FOR NOW WILL NOT TRY TO PINPOINT ANY POTENTIAL
ISOLATED CONVECTION ON ANY PARTICULAR DAY AND CARRY A DRY FORECAST
FRIDAY THROUGH MONDAY WITH A TREND TOWARDS SLIGHTLY WARMER
TEMPERATURES EACH DAY.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
VERY LITTLE CHANGE IN AIRMASS DURING THE NEXT 24 HOURS. STILL
EXPECTING SHOWERS AND THUNDERSTORMS COMING OUT OF CENTRAL AND
EASTERN KENTUCKY. CHANCE OF RAIN DOESNT APPROACH BLF UNTIL AFTER
22Z AND THEN WITH LOSS OF HEATING CHANCE LOWERS AGAIN. OVERALL
CHANCE OF THUNDERSTORMS IS STILL TOO LOW TO INCLUDE IN THE BODY OF
THE TAF.

FOG STABILITY INDEX IS INDICATING A HIGH PROBABILITY OF DENSE FOG
AGAIN AT KLWB SO INLY SLIGHT ADJUSTMENT TO THE OVERNIGHT FORECAST.

AN ISOLATED THUNDERSTORM IS POSSIBLE AGAIN ON TUESDAY. MORE
WIDESPREAD THUNDERSTORMS...RESULTING IN MVFR OR LOWER CONDITIONS...ARE
EXPECTED ON WEDNESDAY AND THURSDAY WITH THE APPROACH AND PASSAGE
OF A COLD FRONT THROUGH THE AREA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...AMS/JS
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS
Hazardous weather outlook, Jul 28, 3:19 AM EDT, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 AM EDT MON JUL 28 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-290730-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
319 AM EDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 5:22 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 PM EDT MON JUL 28 2008

VAZ009-012-015-282200-
GRAYSON VA-SMYTH VA-WYTHE VA-
522 PM EDT MON JUL 28 2008

...STRONG THUNDERSTORM HEADED INTO SOUTHERN SMYTH COUNTY AND
NORTHERN GRAYSON COUNTY...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF WHITETOP...OR ABOUT 6 MILES
NORTHWEST OF MOUNT ROGERS SUMMIT...MOVING NORTHEAST AT 28 MPH. THE
STRONG THUNDERSTORM WILL BE NEAR...THOMAS BRIDGE...ADWOLF AT 530 PM
EDT...TROUT DALE...MARION AT 540 PM EDT...SUGAR GROVE...MOUNT ROGERS
NATIONAL RECREATION AREA AT 550 PM EDT...FLATRIDGE AT 555 PM EDT...
MARION WYTHEVILLE...RURAL RETREAT AT 600 PM EDT...

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:18 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski, City of Radford42 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.